Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 113, NWS Chicago, IL

September 12, 2000Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Sep 12, 2000, 12:16 AM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 12, 2000, 12:16 AM EST (05:16 UTC)
Expired
Sep 12, 2000, 1:15 AM EST
In force
59 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Benton County, IN, Jasper County, IN, Newton County, IN

What was reported inside it

TimeReportWhereRemark
Sep 12, 12:20 AM ESTHail 2Kentland, INReported by County Sheriff.
Sep 12, 12:45 AM ESTThunderstorm Wind 50 EWheatfield, INTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 10:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3019 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 120516
SVRCHI
INC007-073-111-120615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1216 AM EST TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  JASPER COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 115 AM EST(115 AM CDT)

* AT 1211 AM EST(1211 AM CDT)...A TRAINED WEATHER SPOTTER REPORTED A
  SEVERE THUNDERSTORM FROM GOODLAND TO 24 MILES WEST OF BOSWELL...OR
  FROM 9 MILES NORTH OF FOWLER TO 9 MILES WEST OF HOOPESTON...MOVING
  SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 =HAIL UP TO THE SIZE OF QUARTERS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

THIS STORM HAS A HISTORY OF DAMAGING WIND AND LARGE HAIL.

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM EST, 9 hours 36 minutes earlier.

Area forecast discussion, Sep 11, 2:40 PM EST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
240 PM CDT MON SEP 11 2000

AVN WAS ABOUT ONLY MODEL THAT PICKED UP WELL ON MCS IN ERN IA AND
NWRN IL THIS ERY AM AND SEEMS LIKE THE BETTER BET. MAV NUMBERS ALSO
PREDICTED HIGHS ARND 90 TODAY WHICH I WAS TOO CONSERVATIVE ON FOR
YESTERDAY'S RUN. AVN NOW APPEARS TO BE MODEL OF CHOICE FOR THIS
ROUND.

REMNANTS OF THE OLD STNRY FRONT STILL MAINTAINED A DECENT
DISCONTINUITY OF TEMPS AND DWPTS THIS MRNG WITH GOOD LI'S. SO IS NOT
SURPRISING THAT CONVECTION BLEW UP SO QUICK. OUTFLOWS HAVE TILTED
FRONT SOUTHEAST AND NOW DOWN LAKE MICHIGAN RESULTING IN TEMPS
DROPPING ALONG THE LAKE TO THE UPPER 60S WHILE 90S DOWN TOWARD
JOLIET. OUTFLOW VERY VISIBLE ON RADAR DROPPING SOUTH THROUGH NERN IL
WITH NEW CONVECTION IN ITS WAKE. TSTMS DIMINISHING ALONG WISCONSIN
BORDER BUT NEW CONVECTION FIRING IN NERN IA/SWRN WI. THIS ALL AHEAD
OF MAIN COLD FRONT THAT STRETCHES FROM NWRN WI THRUGH SERN MN TO
SWRN IA.

ON RADAR MOSAIC, CAN SEE CONVECTION BLOOMING SOUTH OF MSP. THIS TO
BLOSSOM INTO GOOD CONVECTION WITH FROPA LATE TONIGHT. SO WHILE SVR
WATCHES MAY EXPIRE...SHWRS/TSTMS STILL IN FORECAST OVERNIGHT.
SPENES MENTIONING PSSBLE FLOODING FROM WINNEBAGO TO NRN COOK COUNTY
LATE THIS AFTN. GUIDANCE VALUES 3-4 INCHES IN 1-3 HOURS SO GOING TO
NEED SEVERAL HOURS OF 1-2 INCH RAINFALL AMOUNTS. WILL CONSIDER
FFWATCH TONIGHT WITH COORDINATION WITH DVN. WILL FAVOR OUTFLOW TO KEEP
DROPPING SOUTH TO AVOID TRAINING THIS EVENING.

MODELS STILL LOOKING FROM FROPA AROUND DAYBREAK...SO LINGERING
SHOWERS IN THE MORNING TUESDAY. THEN HIGH BUILDING IN AND TURNING
ANTICYCLONIC IN THE AFTN SO CLEARING SKIES WITH LITTLE BACKWASH
EXPECTED TUESDAY. VERY COOL OVERNIGHT TUESDAY NIGHT WITH ONLY 70S
WEDNESDAY EVEN WITH AID OF SW WINDS. ANOTHER FROPA DROPPING
SOUTHEAST OUT OF CANADA ON THURSDAY WITH ANOTHER CHC OF SHOWERS ON
THURSDAY. THIS FOLLOWED BY REINFORCING BLAST OF COLD TEMPS WITH
HIGHS ONLY IN 60S FOR FRI AND SAT.

.CHI...NONE

BRUMER

In the hours before

Special weather statement, Sep 11, 7:05 PM EST, 5 hours 11 minutes before
ILZ005>006-012>014-020>022-INZ001>002-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
705 PM CDT MON SEP 11 2000

THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST ILLINOIS AND ADJACENT
NORTHWEST INDIANA EXPIRED AT 700 PM.

A LINE OF THUNDERSTORMS EXTENDING FROM SOUTHWEST WISCONSIN ACROSS
FAR NORTHWEST ILLINOIS AND INTO EASTERN IOWA WILL CONTINUE TO MOVE
EAST THIS EVENING AS A STRONG COLD FRONT PUSHES INTO THE REGION.<

THE STORMS ARE EXPECTED TO MOVE INTO NORTHEAST ILLINOIS LATE THIS
EVENING.  THEY WILL LIKELY PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS AND GUSTY WINDS AS THEY MOVE THROUGH BUT SEVERE WEATHER
IS NOT ANTICIPATED.

N
Special weather statement, Sep 11, 10:00 PM EST, 2 hours 16 minutes before
ILZ003>004-008-010>011-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1000 PM CDT MON SEP 11 2000

SEVERE THUNDERSTORM WATCH 733 HAS BEEN CANCELED FOR
WINNEBAGO...BOONE...OGLE...LEE AND DE KALB COUNTIES IN NORTH
CENTRAL ILLINOIS.

PERIODS OF RAIN AND AN OCCASIONAL THUNDERSTORM WILL CONTINUE INTO
LATE TONIGHT BUT NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED IN
THESE AREAS.

N
Special weather statement, Sep 11, 11:20 PM EST, 56 minutes before
ILZ019-021-120520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1120 PM CDT MON SEP 11 2000

THE SEVERE THUNDERSTORM WATCH FOR LA SALLE COUNTY HAS EXPIRED AND THE
SEVERE THUNDERSTORM WATCH FOR GRUNDY COUNTY HAS BEEN CANCELLED.

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES.
ADDITIONAL RAIN AND AN OCCASIONAL THUNDERSTORM WILL CONTINUE TONIGHT
BUT NO FURTHER SEVERE WEATHER IS EXPECTED.
N

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.